Utah, 2002

Dense Fog in Utah, December 30 to 31, 2002

December 30 to 31, 2002 · NWS GJT · 1 event in 1 county or zone

A moist and stable airmass entrenched in the eastern Uinta Basin resulted in widespread dense fog. The Vernal airport ASOS indicated the visibility down to 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable airmass entrenched in the eastern Uinta Basin resulted in widespread dense fog. The Vernal airport ASOS indicated the visibility down to 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 2:44 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Dec 30, 2:44 PM MST, 6 hours 16 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 PM MST MON DEC 30 2002

IN THE NEAR-TERM...HIGH CLOUDS WILL CONTINUE FILTERING IN FROM THE
NW TONIGHT. BELIEVE WILL NOT RESULT IN ENOUGH INSOLATION TO INHIBIT
RADIATIVE COOLING AND FOG DEVELOPMENT AGAIN TONIGHT IN THE EASTERN
UINTA BASIN. LARGER DEWPT DEPRECIATIONS SHOULD PREVENT RETURN OF
DENSE FOG TO THE CO AND UT CENTRAL VALLEYS. NEXT STORM APPROACHING
FROM THE WEST PRODUCING WIDESPREAD PCPN OVER NRN CA AND PACNW WITH
BEST ACTIVITY ON SATELLITE SEEMING TO BE HEADING NORTH OF THE CWA.
THIS SYSTEM APPEARS TO HAVE SLIGHTLY STRONGER DYNAMICS AND BETTER
SYNCHRONIZED MOISTURE AND UVV WHEN IT MOVES ACROSS CWA TUE AFTN AND
TUE NGT. ORGPHC SNOW MODELS USING ETA DATA KEEPS MTN SNOW ACCUMS IN
THE LOW ADVY RANGE WITH MOST SNOW ACCUMULATION OCCURING ON TUE
AFTN. WILL CARRY LOW ACCUM AMTS INTO TUE NGT. WED WILL BRING NW FLOW
AND SLOWLY ERODING MOISTURE FROM NW TO SE. CLEARING WILL CONTINUE
WED NGT WITH COOLER TEMPS THUR MORNING. THURS SHOULD BE DRIER AND
A BIT WARMER DUE TO SHORTWAVE RIDGING.  CJC

EXTENDED...FRIDAY THROUGH MONDAY...
EXTENDED FORECAST IN GOOD SHAPE WITH GOOD RUN-TO-RUN MODEL
CONTINUITY.  HOWEVER...AT THE FAR END OF THE PERIOD TWO MODEL CAMPS
ARE TENDING TO DIVERGE SOME.  ON ONE HAND IS THE MRF/NOGAPS/UK
SOLUTION WITH AN AMPLIFIED FLOW OVER THE CONUS AND STRONG NORTHWEST
FLOW OVER THE CENTRAL ROCKIES. THIS SOLUTION KEEPS A SLIGHT
CHANCE OVER THE NORTH THROUGH SUN. ON THE OTHER HAND...THE
EC/CANADIAN ARE MORE ZONAL FOR A DRIER FORECAST. GUT FEELING IS
TO LEAN TOWARDS THE DRIER SOLUTION. WILL LOWER POPS A LITTLE ON SUN
AND GO DRY FOR MON.  HEFFERNAN

.GJT...NONE.
Hazardous weather outlook, Dec 30, 6:00 AM MST, 15 hours before
COZ001>014-017>023-UTZ022>025-027>029-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES
WILL BE PRESENT IN MANY VALLEYS OF EASTERN UTAH AND WESTERN
COLORADO EARLY THIS MORNING. FOR MORE DETAILS...REFER TO THE DENSE
FOG ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER PACIFIC STORM SYSTEM WILL MOVE QUICKLY ACROSS EASTERN UTAH
AND WESTERN COLORADO LATE TUESDAY INTO WEDNESDAY. WINDY CONDITIONS
WILL BE PRESENT ON TUESDAY. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN
THE NORTHERN AND CENTRAL MOUNTAINS EXIST LATE TUESDAY AND WEDNESDAY
WITH THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 30, 9:00 PM MST to December 31, 2:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327111.